In part one of resident diabetic Henry Stewart's ongoing four-part series, Insulin is Not a Cure, the author recounted collapsing from an insulin overdose and explained how, without insulin, he would starve to death.
A friend recently asked me how I was managing my diabetes—“no flare-ups?”—and I had to laugh, because diabetes usually feels like nothing but “flare-ups”. Insulin is a volatile substance. It doesn’t have “possible” side effects—its side effects are guaranteed.
At its easiest, insulin is exhausting. The way most people think of “medicine” is as a stable compound, usually in tablet form, that makes us better without making us actually feel anything—without making us conscious of how it works. An aspirin clears a headache as though by magic. Drugs intended to lower our cholesterol levels do so without providing an accompanying sensation of our arteries being scraped clear.
But insulin is not a pill diabetics must remember to take with meals that then quietly does its business: it’s a shot, like adrenalin or cocaine, with a palpable effect. You feel insulin wear off, too: sometimes in the form of mental lethargy, sometimes as weariness, sometimes as deep body aches. Some days, the best I’ll feel is in the morning, before breakfast, before that first shot.
At its worst, insulin can be fatal. That isn’t novel—it’s true of many medicines—but with insulin the possibility of overdose is so simple, so tied to the therapy. To overdose on aspirin requires deliberateness; to overdose on insulin, you need simply to misjudge a particular dosage. Not even by a lot—a single unit (roughly 1/10 of a milliliter) could make a terrible difference, as if one aspirin would clear your headache but two would end your life.